Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Sioux Falls, SD

April 17, 2004Lake County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 17, 2004, 11:43 PM CDT for Lake County, Moody County, South Dakota. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2004, 11:43 PM CDT (04:43 UTC)
Expired
Apr 18, 2004, 12:15 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 12:01 AM CDTHAIL 0.75Chester, SD
Apr 18, 12:02 AM CDTHAIL 0.7510 N Colman, SD
Apr 18, 12:21 AM CDTHAIL 0.75Chester, SDHAIL AT CHESTER...REPORTED BY THE FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS53 KFSD 180443
SVRFSD
SDC079-101-180515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 PM CDT SAT APR 17 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OF CHESTER...OR ABOUT 11 MILES SOUTHEAST OF 
  MADISON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WENTWORTH AROUND 1150 PM CDT
  COLMAN AROUND 1155 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4387 9713 4384 9688 4419 9662 4420 9692

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:48 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 17, 8:48 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT SAT APR 17 2004

.DISCUSSION...
FIRST ROUND OF TSTRMS FIRED JUST EAST OF CWA ACROSS SOUTHERN
MN...NOW DEVELOPMENT SHOWING JUST SOUTH OF IDA COUNTY...CLOSE TO
WARM FRONT.  WEST TO EAST WARM FRONT FROM NEAR KODX IN EAST CENTRAL
NEBRASKA TO NEAR KOFK TO JUST SOUTH OF KSUX TO NORTH OF KEBS IN
CENTRAL IA AT 01Z.  EXPECT WARM FRONT TO PUSH NORTH TO BE NEAR
NORTHERN PART OF FSD CWA BY 12Z.  AIRMASS VERY UNSTABLE NEAR AND
SOUTH OF WARM FRONT. STILL EXPECT TSTRMS TO FIRE NEAR WARM FRONT AS
IT PUSHES NORTH...ESPECIALLY AFTER LOW LEVEL JET KICKS IN LATER
TONIGHT.  BEST ACTIVITY MAY WELL END UP ACROSS THE NORTHERN PART OF
CWA TOWARD MORNING...BUT WILL NOT RULE OUT SCATTERED THUNDERSTORMS
JUST ABOUT ANYWAY ACROSS CWA OVERNIGHT AS WARM FRONT AND LLJ BECOME
MORE ACTIVE.

MINOR CHANGES MADE TO GRIDS...AND ZONES IN GENERALLY GOOD SHAPE AT
THIS TIME.  WILL WORDSMITH THE ZFP BUT MAJOR CHANGES NOT EXPECTED.
STILL LOOKS VERY WARM SUNDAY...WITH NEAR RECORD TEMPS POSSIBLE
ACROSS SE PART OF CWA.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WX WATCH SUN ZONES 040-055-056-060>062-065>067-068-071.
MN...FIRE WX WATCH SUN ZONES 071-072-080-081-089-090-097-098.
IA...FIRE WX WATCH SUN ZONES 001>003-012>014-020>022-031-032.
NE...FIRE WX WATCH SUN ZONES 013-014.

&&

HARMON
Hazardous weather outlook, Apr 17, 10:32 AM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT SAT APR 17 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WARM FRONT WILL MOVE NORTH INTO THE AREA TONIGHT FOLLOWED BY A
STRONG SOUTHERLY FLOW OF WARM AND MORE MOIST AIR. SCATTERED
THUNDERSTORMS SHOULD DEVELOP LATER TONIGHT WITH A FEW SEVERE
STORMS POSSIBLE...ESPECIALLY EAST OF INTERSTATE 29. THE PRIMARY
THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT ACROSS THE
AREA ON SUNDAY AFTERNOON. AHEAD OF THIS FRONT THE ATMOSPHERE WILL
BECOME INCREASINGLY UNSTABLE AS TEMPERATURES RISE INTO THE 80S.
THIS WILL RESULT IN A CHANCE FOR ANOTHER ROUND OF SEVERE
THUNDERSTORMS ON SUNDAY INTO EARLY SUNDAY NIGHT.
STRONG...DAMAGING WINDS WILL BE THE GREATEST THREAT WITH THESE
STORMS FOLLOWED BY LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE
POSSIBLE ACROSS NORTHWEST IOWA.

THE VERY STRONG SOUTH TO SOUTHWEST FLOW OF VERY WARM AIR SHOULD
ALSO BRING AN EXTREME FIRE DANGER TO MUCH OF NORTHWEST IOWA AND
ADJACENT PARTS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHEAST NEBRASKA BY SUNDAY AFTERNOON. A VERY
HIGH FIRE DANGER IS EXPECTED IN THE REMAINDER OF SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT...

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 17, 11:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             2 SE CANISTOTA          43.58N 97.26W
04/17/2004  1.00 INCH        MCCOOK             SD   TRAINED SPOTTER

&&

DPM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:20 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha40 min
Apr 18, 12:00 AM CDTSevere Thunderstorm WarningFSDMinnehaha15 min
Apr 18, 12:08 AM CDTSevere Thunderstorm WarningFSDBrookings37 min
Apr 18, 12:15 AM CDTSevere Thunderstorm WarningFSDLake, Moody45 min
Apr 18, 12:55 AM CDTSevere Thunderstorm WarningFSDMoody20 min
Apr 18, 3:49 PM CDTSevere Thunderstorm WarningFSDCharles Mix26 min
Apr 18, 3:52 PM CDTSevere Thunderstorm WarningFSDAurora23 min
Apr 18, 3:56 PM CDTSevere Thunderstorm WarningFSDUnion34 min
Apr 18, 3:59 PM CDTSevere Thunderstorm WarningFSDSanborn46 min
Apr 18, 4:13 PM CDTSevere Thunderstorm WarningFSDBon Homme32 min
Apr 18, 4:18 PM CDTSevere Thunderstorm WarningFSDHutchinson42 min
Apr 18, 4:31 PM CDTSevere Thunderstorm WarningFSDMiner29 min
Apr 18, 4:38 PM CDTTornado WarningFSDHutchinson37 min
Apr 18, 4:45 PM CDTSevere Thunderstorm WarningFSDUnion30 min
Apr 18, 4:46 PM CDTTornado WarningFSDTurner29 min
Apr 18, 4:50 PM CDTSevere Thunderstorm WarningFSDKingsbury25 min
Apr 18, 4:52 PM CDTSevere Thunderstorm WarningFSDLincoln38 min
Apr 18, 4:59 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake46 min
Apr 18, 5:13 PM CDTTornado WarningFSDUnion47 min
Apr 18, 5:17 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha28 min
Apr 18, 5:23 PM CDTSevere Thunderstorm WarningFSDClay37 min
Apr 18, 5:26 PM CDTSevere Thunderstorm WarningFSDBrookings34 min
Apr 18, 5:44 PM CDTSevere Thunderstorm WarningFSDUnion46 min
Apr 18, 5:47 PM CDTFlash Flood WarningFSDUnion58 min
Apr 18, 6:55 PM CDTSevere Thunderstorm WarningFSDUnion50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.